[Skip to Content]
[Skip to Content Landing]
Article
October 3, 1908

PREVENTION OF THE FATAL INTOXICATION THAT SOMETIMES FOLLOWS SEROTHERAPY.

JAMA. 1908;LI(14):1158. doi:10.1001/jama.1908.02540140040006
Abstract

In practical medicine the most important feature of the anaphylaxis or hypersensitization reaction concerns its relation to the cases of sudden death which have occasionally followed use of serum for therapeutic purposes. It is highly probable, in view of the identity of the symptomatology of the reaction in guinea-pigs and the symptoms as described in the cases of serum intoxication in man, that the latter are the results of intoxication with a foreign protein in persons who have been sensitized to this protein, often in some unknown way. This fact, however, has raised two important questions; one being why fatal or serious accidents have so seldom occurred in view of the frequency with which two separate injections are given to one individual at a considerable interval; the other, whether the fact that a person has had a dose of horse serum for therapeutic purposes renders it unsafe to administer another

First Page Preview View Large
First page PDF preview
First page PDF preview
×